Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Otolaryngol Head Neck Surg. 2002 Jun;128(6):677-81.

Steroid inhaler laryngitis: dysphonia caused by inhaled fluticasone therapy.

Author information

  • Department of Otolaryngology-Head and Neck Surgery, Emory University School of Medicine, 1365 Clifton Rd NE, Atlanta, GA 30322, USA. john_delgaudio@emoryhealthcare.org

Abstract

OBJECTIVE:

To describe a condition that is referred to as steroid inhaler laryngitis, a clinical entity that is caused by the use of inhaled fluticasone propionate and manifested by dysphonia, throat clearing, and fullness.

DESIGN:

Case series.

SETTING:

An outpatient clinic of an academic referral center.

PATIENTS:

The study population consisted of 20 patients with reactive airway disease and dysphonia who were receiving inhaled fluticasone therapy and who were diagnosed as having steroid inhaler laryngitis during the period from January 1998 to June 2000.

INTERVENTION:

Cessation of inhaled fluticasone therapy when possible, as well as treatment of other underlying causes of dysphonia, such as laryngopharyngeal reflux and infectious processes.

MAIN OUTCOME MEASURE:

The resolution of dysphonia with cessation of inhaled fluticasone therapy.

RESULTS:

Patients with steroid inhaler laryngitis were found to have laryngeal findings ranging from mucosal edema, erythema, and thickening to leukoplakia, granulation, and candidiasis. Patients with more severe mucosal findings were more likely to have laryngopharyngeal reflux as well. Resolution of dysphonia occurred only after discontinuation of the inhaled fluticasone therapy.

CONCLUSIONS:

Steroid inhaler laryngitis is a form of chemical laryngopharyngitis induced by topical steroid administration. Symptoms and physical findings mimic laryngopharyngeal reflux, but only respond completely to discontinuation of the inhaled steroid therapy. The otolaryngologist should be familiar with this cause of dysphonia.

PMID:
12049563
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk